December  2019, 11(4): 539-552. doi: 10.3934/jgm.2019026

The problem of Lagrange on principal bundles under a subgroup of symmetries

1. 

Dept. Álgebra, Geometría y Topología, Facultad de Ciencias Matemáticas, Universidad Complutense de Madrid, 28040 Madrid, Spain

2. 

Dept. Matemática, Universidad de Salamanca, 37008 Salamanca, Spain and Real Academia de Ciencias, 28004 Madrid, Spain

We dedicate this work to our friend Darryl D. Holm on the occasion of his 70th birthday.

Received  April 2018 Revised  May 2019 Published  November 2019

Fund Project: This work has been partially supported by MICINN (Spain) under projects MTM2015-63612-P and PGC2018-098321-B-I00, as well as Consejería de Educación, Junta de Castilla-León (Spain) under project SA090G19

Given a Lagrangian density $ L{\bf{v}} $ defined on the $ 1 $-jet extension $ J^1P $ of a principal $ G $-bundle $ \pi \colon P\to M $ invariant under the action of a closed subgroup $ H\subset G $, its Euler-Poincaré reduction in $ J^1P/H = C(P)\times_M P/H $ ($ C(P)\to M $ being the bundle of connections of $ P $ and $ P/H\to M $ being the bundle of $ H $-structures) induces a Lagrange problem defined in $ J^1(C(P)\times_M P/H) $ by a reduced Lagrangian density $ l{\bf{v}} $ together with the constraints $ {\rm{Curv}}\sigma = 0, \nabla ^\sigma \bar{s} = 0 $, for $ \sigma $ and $ \bar{s} $ sections of $ C(P) $ and $ P/H $ respectively. We prove that the critical section of this problem are solutions of the Euler-Poincaré equations of the reduced problem. We also study the Hamilton-Cartan formulation of this Lagrange problem, where we find some common points with Pontryagin's approach to optimal control problems for $ \sigma $ as control variables and $ \bar{s} $ as dynamical variables. Finally, the theory is illustrated with the case of affine principal fiber bundles and its application to the modelisation of the molecular strands on a Lorentzian plane.

Citation: Marco Castrillón López, Pedro Luis García Pérez. The problem of Lagrange on principal bundles under a subgroup of symmetries. Journal of Geometric Mechanics, 2019, 11 (4) : 539-552. doi: 10.3934/jgm.2019026
References:
[1]

E. Bibbona, L. Fatibene and M. Francaviglia, Chetaev versus vakonomic prescriptions in constrained field theories with parametrized variational calculus, J. Math. Phys., 48 (2007), 032903, 14 pp. doi: 10.1063/1.2709848.  Google Scholar

[2]

A. M. Bloch, Nonholonomic Mechanics and Control, Interdisciplinary Applied Mathematics, 24. Systems and Control. Springer-Verlag, New York, 2003. doi: 10.1007/b97376.  Google Scholar

[3]

M. CastrillónP. L. García and C. Rodrigo, Euler-Poincaré reduction in principal fiber bundles and the problem of Lagrange, Diff. Geom. Appl., 25 (2007), 585-593.  doi: 10.1016/j.difgeo.2007.06.007.  Google Scholar

[4]

M. CastrillónP. L. García and C. Rodrigo, Euler-Poincaré reduction in principal bundles by a subgroup of the structure group, J. Geom. Phys, 74 (2013), 352-369.  doi: 10.1016/j.geomphys.2013.08.008.  Google Scholar

[5]

M. Castrillón and P. L. García, Euler-Poincaré reduction by a subgroup of the symmetries as an optimal control problem, Geometry, Algebra and Applications: From Mechanics to Cryptography, Springer Proc. Math. Stat., Springer, [Cham], 161 (2016), 49-63.  doi: 10.1007/978-3-319-32085-4_5.  Google Scholar

[6]

D. C. P. EllisF. Gay-BalmazD. D. HolmV. Putkaradze and T. S. Ratiu, Symmetry reduced dynamics of charged molecular strands, Arch. Ration. Mech. Anal., 197 (2010), 811-902.  doi: 10.1007/s00205-010-0305-y.  Google Scholar

[7]

P. L. García, The Poincaré-Cartan invariant in the calculus of variations, Symp. Math., Academic Press, London, 14 (1974), 219-249.   Google Scholar

[8]

P. L. García, Sobre la Regularidad en los Problemas de Lagrange y de Control Óptimo, El legado matemático de Juan Bautista Sancho Guimerá, Ediciones de la Universidad de Salamanca, 2015, 51–74. ISBN 978-84-9012-574-8. Google Scholar

[9]

P. L. GarcíaA. García and C. Rodrigo, Cartan forms for first order constrained variational problems, J. Geom. Phys., 56 (2006), 571-610.  doi: 10.1016/j.geomphys.2005.04.002.  Google Scholar

[10]

J.-L. Koszul, Lectures on Fibers Bundles and Differential Geometry, Lect. in Math. No. 20, Tata Institute of Fundamental Research, Bombay, 1965.  Google Scholar

show all references

References:
[1]

E. Bibbona, L. Fatibene and M. Francaviglia, Chetaev versus vakonomic prescriptions in constrained field theories with parametrized variational calculus, J. Math. Phys., 48 (2007), 032903, 14 pp. doi: 10.1063/1.2709848.  Google Scholar

[2]

A. M. Bloch, Nonholonomic Mechanics and Control, Interdisciplinary Applied Mathematics, 24. Systems and Control. Springer-Verlag, New York, 2003. doi: 10.1007/b97376.  Google Scholar

[3]

M. CastrillónP. L. García and C. Rodrigo, Euler-Poincaré reduction in principal fiber bundles and the problem of Lagrange, Diff. Geom. Appl., 25 (2007), 585-593.  doi: 10.1016/j.difgeo.2007.06.007.  Google Scholar

[4]

M. CastrillónP. L. García and C. Rodrigo, Euler-Poincaré reduction in principal bundles by a subgroup of the structure group, J. Geom. Phys, 74 (2013), 352-369.  doi: 10.1016/j.geomphys.2013.08.008.  Google Scholar

[5]

M. Castrillón and P. L. García, Euler-Poincaré reduction by a subgroup of the symmetries as an optimal control problem, Geometry, Algebra and Applications: From Mechanics to Cryptography, Springer Proc. Math. Stat., Springer, [Cham], 161 (2016), 49-63.  doi: 10.1007/978-3-319-32085-4_5.  Google Scholar

[6]

D. C. P. EllisF. Gay-BalmazD. D. HolmV. Putkaradze and T. S. Ratiu, Symmetry reduced dynamics of charged molecular strands, Arch. Ration. Mech. Anal., 197 (2010), 811-902.  doi: 10.1007/s00205-010-0305-y.  Google Scholar

[7]

P. L. García, The Poincaré-Cartan invariant in the calculus of variations, Symp. Math., Academic Press, London, 14 (1974), 219-249.   Google Scholar

[8]

P. L. García, Sobre la Regularidad en los Problemas de Lagrange y de Control Óptimo, El legado matemático de Juan Bautista Sancho Guimerá, Ediciones de la Universidad de Salamanca, 2015, 51–74. ISBN 978-84-9012-574-8. Google Scholar

[9]

P. L. GarcíaA. García and C. Rodrigo, Cartan forms for first order constrained variational problems, J. Geom. Phys., 56 (2006), 571-610.  doi: 10.1016/j.geomphys.2005.04.002.  Google Scholar

[10]

J.-L. Koszul, Lectures on Fibers Bundles and Differential Geometry, Lect. in Math. No. 20, Tata Institute of Fundamental Research, Bombay, 1965.  Google Scholar

[1]

Marco Castrillón López, Pablo M. Chacón, Pedro L. García. Lagrange-Poincaré reduction in affine principal bundles. Journal of Geometric Mechanics, 2013, 5 (4) : 399-414. doi: 10.3934/jgm.2013.5.399

[2]

Takeshi Fukao, Nobuyuki Kenmochi. Abstract theory of variational inequalities and Lagrange multipliers. Conference Publications, 2013, 2013 (special) : 237-246. doi: 10.3934/proc.2013.2013.237

[3]

Sergio Grillo, Marcela Zuccalli. Variational reduction of Lagrangian systems with general constraints. Journal of Geometric Mechanics, 2012, 4 (1) : 49-88. doi: 10.3934/jgm.2012.4.49

[4]

Karla L. Cortez, Javier F. Rosenblueth. Normality and uniqueness of Lagrange multipliers. Discrete & Continuous Dynamical Systems - A, 2018, 38 (6) : 3169-3188. doi: 10.3934/dcds.2018138

[5]

Bas Janssens. Infinitesimally natural principal bundles. Journal of Geometric Mechanics, 2016, 8 (2) : 199-220. doi: 10.3934/jgm.2016004

[6]

V. Balaji, I. Biswas and D. S. Nagaraj. Principal bundles with parabolic structure. Electronic Research Announcements, 2001, 7: 37-44.

[7]

Maria do Rosário de Pinho, Ilya Shvartsman. Lipschitz continuity of optimal control and Lagrange multipliers in a problem with mixed and pure state constraints. Discrete & Continuous Dynamical Systems - A, 2011, 29 (2) : 505-522. doi: 10.3934/dcds.2011.29.505

[8]

Marco Castrillón López, Mark J. Gotay. Covariantizing classical field theories. Journal of Geometric Mechanics, 2011, 3 (4) : 487-506. doi: 10.3934/jgm.2011.3.487

[9]

Javier Fernández, Marcela Zuccalli. A geometric approach to discrete connections on principal bundles. Journal of Geometric Mechanics, 2013, 5 (4) : 433-444. doi: 10.3934/jgm.2013.5.433

[10]

Alberto Ibort, Amelia Spivak. Covariant Hamiltonian field theories on manifolds with boundary: Yang-Mills theories. Journal of Geometric Mechanics, 2017, 9 (1) : 47-82. doi: 10.3934/jgm.2017002

[11]

Pedro L. García, Antonio Fernández, César Rodrigo. Variational integrators for discrete Lagrange problems. Journal of Geometric Mechanics, 2010, 2 (4) : 343-374. doi: 10.3934/jgm.2010.2.343

[12]

Harald Markum, Rainer Pullirsch. Classical and quantum chaos in fundamental field theories. Conference Publications, 2003, 2003 (Special) : 596-603. doi: 10.3934/proc.2003.2003.596

[13]

Chjan C. Lim, Da Zhu. Variational analysis of energy-enstrophy theories on the sphere. Conference Publications, 2005, 2005 (Special) : 611-620. doi: 10.3934/proc.2005.2005.611

[14]

J. Húska, Peter Poláčik. Exponential separation and principal Floquet bundles for linear parabolic equations on $R^N$. Discrete & Continuous Dynamical Systems - A, 2008, 20 (1) : 81-113. doi: 10.3934/dcds.2008.20.81

[15]

Agnieszka B. Malinowska, Delfim F. M. Torres. Euler-Lagrange equations for composition functionals in calculus of variations on time scales. Discrete & Continuous Dynamical Systems - A, 2011, 29 (2) : 577-593. doi: 10.3934/dcds.2011.29.577

[16]

Stefano Bianchini. On the Euler-Lagrange equation for a variational problem. Discrete & Continuous Dynamical Systems - A, 2007, 17 (3) : 449-480. doi: 10.3934/dcds.2007.17.449

[17]

Hernán Cendra, María Etchechoury, Sebastián J. Ferraro. An extension of the Dirac and Gotay-Nester theories of constraints for Dirac dynamical systems. Journal of Geometric Mechanics, 2014, 6 (2) : 167-236. doi: 10.3934/jgm.2014.6.167

[18]

Artur M. C. Brito da Cruz, Natália Martins, Delfim F. M. Torres. Hahn's symmetric quantum variational calculus. Numerical Algebra, Control & Optimization, 2013, 3 (1) : 77-94. doi: 10.3934/naco.2013.3.77

[19]

Eduardo Martínez. Higher-order variational calculus on Lie algebroids. Journal of Geometric Mechanics, 2015, 7 (1) : 81-108. doi: 10.3934/jgm.2015.7.81

[20]

Viviana Alejandra Díaz, David Martín de Diego. Generalized variational calculus for continuous and discrete mechanical systems. Journal of Geometric Mechanics, 2018, 10 (4) : 373-410. doi: 10.3934/jgm.2018014

2018 Impact Factor: 0.525

Article outline

[Back to Top]